MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52338
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a coeliac axis angioplasty involving a patient with peripheral artery disease, an advance 35 lp low profile balloon catheter ruptured and separated from the shaft, becoming stuck in the femoral artery.An unknown 5 french sheath was used during the procedure.An unknown inflation device was used to inflate the device twice, using a 50/50 solution of omnipaque 300 contrast, to nominal pressure.The balloon was not removed and reinserted between inflations.The lesion, originating in the coeliac artery, was 80% occluded.The anatomy was reported to be severely calcified, causing "high" stenosis.The balloon ruptured circumferentially and separated.Blood was noted in the inflation device.The balloon was not inflated inside of a stent.Half of the balloon was removed with the catheter and half was left in the patient, possibly at the common femoral artery wall.The patient was assessed by a surgeon and the decision was made to monitor the patient rather than perform an additional surgery.The physician reportedly believes that when the device was pulled back, the separated piece of the balloon may have lodged in the common femoral artery puncture site.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation: reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one ruptured and separated pta5-35-80-5-4.0 was returned to cook for investigation.Biomatter was present on the device.The device was separated into 3 pieces.The balloon ruptured circumferentially and separated from the catheter.The most distal balloon piece was not returned.The separated proximal section was 4.9cm in length measured from the end of the strain relief.The separated distal (or ¿middle¿) segment that was returned measured 78.6cm in length.The proximal end of the distal section was wrinkled for 1cm at 61cm and also contained 2.1cm of balloon material at the end.One marker band was present on the distal section, but the separation points were jagged.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record did reveal nonconforming events which could be potentially related to the reported failure mode.It should be noted, however, that all effected units were scrapped and not replaced.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawing, specifications, and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with this device, which states ¿if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ based on the information provided and the examination of the returned product, investigation has concluded that this event cannot be traced to the device, but to the patient¿s condition.Reportedly, the vessel contained severe calcification causing high stenosis.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measure are being taken to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9266017
Report Number1820334-2019-02746
Device Sequence Number419249
Product Code DQY
UDI-Device Identifier10827002523385
UDI-Public(01)10827002523385(17)220703(10)9855603
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/03/2022
Device Model NumberG52338
Device Catalogue NumberPTA5-35-80-5-4.0
Device Lot Number9855603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2019
Initial Date Received by Manufacturer 10/18/2019
Supplement Date Received by Manufacturer11/25/2019
Initial Report FDA Received Date11/01/2019
Supplement Report FDA Received Date12/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;